Alert archive / New York / Flash Flood Warnings in 2014
Flash Flood Warning 20, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 2, 2014, 9:07 PM EDT for Steuben County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2014, 9:07 PM EDT (01:07 UTC)
- Expired
- Aug 3, 2014, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Steuben County, NY
The radar
The Buffalo radar (KBUF), 117 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.1 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 1724 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
900
WGUS51 KBGM 030107
FFWBGM
NYC101-030400-
/O.NEW.KBGM.FF.W.0020.140803T0107Z-140803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
907 PM EDT SAT AUG 2 2014
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN AND WESTERN STEUBEN COUNTY IN CENTRAL NEW YORK...
* UNTIL MIDNIGHT EDT
* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA. RADAR RAINFALL
ESTIMATES OF NEARLY 2 INCHES HAVE BEEN NOTED SINCE ABOUT 8
PM...WITH 2 TO 3 INCHES TOTAL SO FAR THIS EVENING. ADDITIONAL
HEAVY RAINFALL IS LIKELY THROUGH AT LEAST 1030 PM.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
HORNELL...CANISTEO...COHOCTON...AND WHEELER.
RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-888-603-1402...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 4243 7773 4258 7730 4258 7725 4243 7718
4214 7775
$$
MLJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 8:26 PM EDT, 41 minutes earlier.
Area forecast discussion, Aug 2, 8:26 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 826 PM EDT SAT AUG 2 2014 .SYNOPSIS... AN UPPER LEVEL STORM SYSTEM WILL CONTINUE TO REMAIN OVER THE REGION THROUGH EARLY NEXT WEEK. THIS SYSTEM WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EARLY EVENING. WARM AND HUMID TEMPERATURES CAN BE EXPECTED THROUGH EARLY NEXT WEEK. && .NEAR TERM /UNTIL 6 AM SUNDAY MORNING/... 815 PM UPDATE... COMBINATION OF A DIFFERENTIAL HEATING BOUNDARY...A LAKE BREEZE...AND OUTFLOW BOUNDARIES FROM EARLIER CONVECTION HAS YIELDED AXIS OF THUNDERSTORMS WITH HEAVY RAINFALL ACROSS THE FINGER LAKES TO NY THRUWAY CORRIDOR AND MOHAWK VALLEY. VERY WEAK FLOW IN THE LOWER PORTION OF THE COLUMN...AND ONLY A SLIGHT NORTHWARD DRIFT IF ANY FOR THE MEAN STEERING WINDS...HAS LED TO RAINFALL RATES IN EXCESS OF AN INCH PER HOUR FOR SOME AREAS AND SOME BACKBUILDING/TRAINING. ALSO...BEING PULSE TYPE IN NATURE...A FEW OF THE CELLS HAVE MANAGED EARLY IN THEIR LIFE CYCLES TO HAVE STRONG GUSTS IMMEDIATELY UNDER THEM...AS WELL AS BRIEF HAIL CORES WITH SIZES UP TO QUARTERS. WE HAVE HAD TO ISSUE A FLOOD ADVISORY...A COUPLE SEVERE THUNDERSTORM WARNINGS...AND OTHER STATEMENTS. THAT BEING SAID...THIS IS PRIMARILY DRIVEN BY DAYTIME HEATING AND WE EXPECT THINGS TO WIND DOWN QUICKLY THE NEXT HOUR OR TWO. WE WILL HAVE TO MONITOR IN THE MEANTIME ESPECIALLY FOR VERY LOCALIZED EXCESSIVE RAINFALL. AFTER THAT...WE WILL BE LEFT WITH MOSTLY CLOUDY AND MOIST YET FAIRLY QUIET CONDITIONS OVERNIGHT...WITH LOWS IN THE UPPER 50S TO LOW 60S. && .SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/... 100 PM EDT UPDATE... THE UPPER LEVEL TROUGH WILL START TO MOVE THROUGH THE AREA SUNDAY. AS THE TROUGH AXIS APPROACHES... THE CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS INCREASES. EXPECT THE BEST CHANCE TO BE DURING THE AFTERNOON/EVENING WHEN INSTABILITY IS BEST DUE TO DIURNAL HEATING. SUNDAY NIGHT THE TROUGH AXIS SHOULD BE EAST OF THE CWA... THUS THE CHANCE FOR STORMS SHOULD BECOME LESS AS WE WILL BE IN THE SUBSIDENCE PORTION OF THE PASSING TROUGH. MONDAY AND TUES WILL REMAIN IN CYCLONIC FLOW ALOFT. THUS THE CHANCE FOR AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE. KEPT CHANCE POPS FOR EACH AFTERNOON/EARLY EVENING. TEMPS DURING THIS PERIOD WILL HAVE A RISING TREND. WITH AFTERNOON HIGH TEMPS RISING INTO THE LOW TO MID 80S. LOW TEMPERATURES WILL FALL INTO THE MID 50S TO LOW 60S. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... 130 PM UPDATE... TROFFING CONTINUES EAST OF THE MS RVR TO START OFF THE LONG TERM WITH H5 RIDGE BUILDING NR THE FOUR-CRNRS REGION THE FIRST SVRL PDS. GIVEN THE PATTERN EXPECT SLGT CHC-CHC SHOWERS AND TSTMS EACH AFTN UNTIL RIDGING BEGINS TO BUILD IN SOMETIME ON FRIDAY. TEMPS WL AVG OUT NR NORMAL BFR BEGINNING TO WARM BY THE END OF THE WEEK. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... 00Z UPDATE... MAIN CONCERN IN VERY NEAR TERM IS ONGOING TSRA KRME-KSYR AREAS THROUGH 02Z...THEN VALLEY FOG DEVELOPMENT AGAIN FOR KELM /IFR OR WORSE 08Z-13Z/ AND AT LEAST SOME EARLY MORNING MIST FOR KAVP-KBGM-KITH. MAY HAVE TO CONSIDER ADDING RESTRICTIONS LATER TONIGHT FOR KRME AS WELL...DEPENDING ON HOW MUCH RAINFALL OCCURS EARLY THIS EVENING AND THUS LINGERING LOW LEVEL MOISTURE. WINDS THROUGHOUT THE TAF PERIOD /OUTSIDE IMMEDIATE VICINITY OF STORMS/ WILL BE VARIABLE OR LIGHT SOUTH 0-5 KTS. SCT SHRA-TSRA EXPECTED TO DEVELOP DURING THE DAY SUNDAY...NOT YET IN TAFS FOR TERMINALS DUE TO LACK OF CONFIDENCE IN SPECIFIC LOCATIONS INVOLVED. OUTLOOK... SUN NGT-WED...BRIEF RESTRICTIONS POSSIBLE EACH AFTERNOON...IN ISOLATED TO SCATTERED SHRA-TSRA. ALSO...POSSIBLE VALLEY FOG EARLY EACH MORNING FOR KELM. THU...MAINLY VFR EXCEPT POSSIBLE PREDAWN VALLEY FOG KELM. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...KAH NEAR TERM...DJP/MDP SHORT TERM...KAH LONG TERM...PVN AVIATION...MLJ/MDP
Hazardous weather outlook, Aug 2, 1:20 PM EDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 120 PM EDT SAT AUG 2 2014 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-031730- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 120 PM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS MAY DEVELOP THIS AFTERNOON AND EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND HEAVY RAINFALL. THESE STORMS WILL MOVE VERY SLOWLY TO THE NORTHEAST. LOCALIZED FLOODING MAY BE A POSSIBILITY WITH THESE SHOWERS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Aug 2, 6:57 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
657 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG INDIAN COVE 42.77N 76.47W
08/02/2014 CAYUGA NY 911 CALL CENTER
3 POWER POLES AND LINES DOWN DUE TO DOWNING OF 36 INCH
DIAMETER TREE. RADAR EST TIME.
&&
MDPSpecial weather statement, Aug 2, 7:03 PM EDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
703 PM EDT SAT AUG 2 2014
NYZ015-022-022345-
STEUBEN NY-YATES NY-
703 PM EDT SAT AUG 2 2014
...STRONG THUNDERSTORM WILL AFFECT CENTRAL YATES AND NORTH CENTRAL
STEUBEN COUNTIES...
* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR BRANCHPORT...AND
MOVING NORTHWEST AT 5 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
BRANCHPORT AND BLUFF POINT AT 710 PM EDT...
GUYANOGA AT 730 PM EDT...
ITALY HILL AND ITALY AT 745 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4268 7713 4255 7702 4249 7715 4254 7721
4258 7737 4260 7737
/DJPLocal storm report, Aug 2, 7:18 PM EDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
718 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 2 N HORNELL 42.35N 77.66W
08/02/2014 STEUBEN NY PUBLIC
STORM WITH STRONG GUSTS. SMALL BRANCHES DOWN.
&&
MDPLocal storm report, Aug 2, 7:19 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
719 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL LODI 42.61N 76.82W
08/02/2014 M1.00 INCH SENECA NY TRAINED SPOTTER
&&
MDPLocal storm report, Aug 2, 7:49 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
749 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL ROME 43.23N 75.49W
08/02/2014 M1.00 INCH ONEIDA NY TRAINED SPOTTER
ALSO STRONG GUSTY WINDS AND HEAVY RAIN.
&&
MDPSpecial weather statement, Aug 2, 7:54 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
754 PM EDT SAT AUG 2 2014
NYZ015-016-030045-
SENECA NY-YATES NY-
754 PM EDT SAT AUG 2 2014
...LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN YATES AND WEST
CENTRAL SENECA COUNTIES...
* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM KENDAIA TO BLUFF POINT...AND MOVING NORTHWEST
AT 5 MPH.
* STRONG THUNDERSTORMS WILL BE NEAR...
YATESVILLE AT 815 PM EDT...
MAC DOUGALL AT 820 PM EDT...
FRIEND AT 830 PM EDT...
BENTON AND BELLONA STN AT 835 PM EDT...
FERGUSON CORNERS AND POTTER AT 845 PM EDT...
THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.
LAT...LON 4276 7732 4277 7731 4277 7699 4279 7698
4287 7699 4288 7697 4297 7697 4298 7694
4274 7677 4257 7712
/DJPThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:30 PM EDT | Areal Flood Advisory | BGM | Cortland, Onondaga | 3 hr |
| Aug 2, 8:59 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida | 3 hr |
| Aug 2, 9:13 PM EDT | Special Weather Statement | BGM | Onondaga | 47 min |
| Aug 2, 9:25 PM EDT | Flash Flood Warning | BGM | Yates | 3 hr |
| Aug 3, 10:34 AM EDT | Flash Flood Watch | BGM | Cayuga, Chemung, Cortland, Madison, Oneida, Onondaga and 6 more | 12 hr |
| Aug 3, 2:16 PM EDT | Areal Flood Advisory | BGM | Steuben | 3 hr |
| Aug 3, 3:01 PM EDT | Special Weather Statement | BGM | Cayuga | 44 min |
| Aug 3, 3:14 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Tompkins | 3 hr |
| Aug 3, 3:24 PM EDT | Special Weather Statement | BGM | Oneida | 51 min |
| Aug 3, 3:30 PM EDT | Special Weather Statement | BGM | Onondaga | 60 min |
| Aug 3, 3:36 PM EDT | Flash Flood Warning | BGM | Tompkins | 3 hr |
| Aug 3, 3:53 PM EDT | Areal Flood Advisory | BGM | Chemung, Steuben | 3 hr |
| Aug 3, 3:59 PM EDT | Areal Flood Advisory | BGM | Cayuga, Cortland, Onondaga | 3 hr |
| Aug 3, 4:04 PM EDT | Areal Flood Advisory | BGM | Seneca, Steuben, Yates | 3 hr |
| Aug 3, 4:13 PM EDT | Areal Flood Advisory | BGM | Cayuga, Onondaga | 3 hr |
| Aug 3, 4:28 PM EDT | Flash Flood Warning | BGM | Yates | 3 hr |
| Aug 3, 4:37 PM EDT | Flash Flood Warning | BGM | Cayuga, Onondaga | 4 hr |
| Aug 3, 4:44 PM EDT | Areal Flood Advisory | BGM | Cayuga, Seneca | 3 hr |
| Aug 3, 4:54 PM EDT | Flash Flood Warning | BGM | Cayuga, Seneca | 4 hr |
| Aug 3, 5:29 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison | 3 hr |
| Aug 3, 5:51 PM EDT | Flash Flood Warning | BGM | Chenango, Madison | 3 hr |
| Aug 3, 5:57 PM EDT | Areal Flood Advisory | BGM | Chenango, Madison, Otsego | 3 hr |
| Aug 3, 6:18 PM EDT | Areal Flood Advisory | BGM | Madison, Oneida, Onondaga | 3 hr |
| Aug 3, 7:23 PM EDT | Special Weather Statement | BGM | Otsego | 52 min |
| Aug 3, 7:43 PM EDT | Areal Flood Advisory | BGM | Oneida | 3 hr |
Nearby
Flash Flood Warnings in New York, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.